Non-steroidal anti-inflammatory drugs (NSAIDs) belong to the most widely prescribed and used pharmacological agents worldwide. Data gathered in the last decade show increased incidence of thrombotic events during NSAID administration. Analysis of NSAID usage and assessment of risk for development of cardiovascular adverse effects is needed for improving patient safety. For limiting the impact of adverse effects on the health of patients, NSAID users should be informed about the possible adverse effects and their symptoms to ensure early detection and treatment discontinuation. In the presented study, we retrospectively analyzed the administration of NSAIDs in a group of patients (n=428) in need of analgesic treatment hospitalized at a department of internal medicine. Factors increasing the risk for cardiovascular adverse effects were also investigated. A separate questionnaire study was conducted to gather information concerning the knowledge of hospitalized NSAID users (n=251) about adverse effects of the medication used. For purpose of comparison, we conducted a similar study in a group of 234 random respondents from a shopping center. Data were evaluated using descriptive statistics, Student´s t-test and chi-squared test. Our results suggest that the majority of patients treated with NSAIDs have factors indicating increased risk of development of adverse effects, most commonly arterial hypertension (58.2% of patients). The results of our questionnaire study show limited knowledge of NSAID users about the risk of the therapy. Nearly half of the respondents were unaware of any adverse effects. We consider as alarming that only a limited number of respondents were informed by their physician or pharmacist about the possible risks of treatment. In conclusion, we found that hospitalized NSAID users often have a history of diseases predisposing to the development of cardiovascular adverse effects of NSAIDs. Despite this, their knowledge about the risk of treatment is insufficient.
Adams RJ, Appleton SL, Gill TK, Taylor AW, Wilson DH, Hill CL. (2011). Cause for concern in the use of non-steroidal anti-infl ammatory medications in the community - a population-based study. BMC Family Practice 12: 70.
Arellano F, Sacristan JA. (1990). Metamizole: reassessment of its therapeutic role. Eur J Clin Pharmacol 38( 6 ): 617-619.
Bresalier RS, Sandler RS, Quan H. (2005). Cardiovascular events associated with rofecoxib in a colorectal adenoma chemoprevention trial. New Engl J Med 352(11): 1092-1102.
Cannon PJ. (1986). Prostaglandins in congestive heart failure and the eff ects of nonsteroidal anti-infl ammatory drugs. Am J Med 81: 123-32.
Cullen G, Kelly E, Murray FE. (2006). Patients´ knowledge of adverse reactions to current medications. Br J Clin Pharmacol 62(2): 232-236.
Douthwaite AH. (1938). Recent advances in medical diagnosis and treatment. Brit Med J 1: 1143-1146.
Hudec R, Kriska M, Bozekova L, Foltan V. (2008). Comparison of NSAID consumption in Slovakia, Finland and Norway. Bratisl Lek Listy 109(8): 370-373.
Johnson AG, Nguyen TV, Day RO. (1994). Do nonsteroidal anti-infl ammatory drugs aff ect blood pressure? A meta-analysis. Ann Intern Med 121(4): 289-300.
Lanas AI. (2001). Current approaches to reducing gastrointestinal toxicity of low-dose aspirin. Am J Med 110(1A): 70S-73S.
McGettigan P, Henry D. (2011). Cardiovascular risk with non-steroidal anti-infl ammatory drugs: systematic review of population-based controlled observational studies. PLoS Med 8(9): e1001098.
Mukherjee D. (2002). Selective cyclooxygenase-2 (COX-2) inhibitors and potential risk of cardiovascular events. Biochem Pharmacol 63(5): 817-821.
Staessen J, Fagard R, Lijnen P, Moerman E, De Schaepdryver A, Amery A. (1983). Eff ects of prostaglandin synthesis inhibition on blood pressure and humoral factors in exercising, sodium-deplete normal man. J Hypertens 1: 123-30.
Trelle S, Reichenbach S, Wandel S et al. (2011). Cardiovascular safety of nonsteroidal anti-infl ammatory drugs: network meta-analysis. Brit Med J 342: c7086.
Walshe JJ, Venuto RC. (1979). Acute oliguric renal failure induced by indomethacin: possible mechanism. Ann Intern Med 91: 47-49.